Should Aerococcus urinae growth from the urine of my elderly patient be considered a pathogen?

Although for many years Aerococcus urinae was considered a urinary contaminant, increasingly it is recognized as an emerging pathogen capable of causing not only urinary tract infection (UTI) but also secondary bacteremia and endocarditis, among others.1   

The proportion of patients with aerococcal bacteriuria with symptoms suggestive of UTI ranges from 55-98%.1 So A. urinae can no longer be assumed to be a contaminant, particularly in the presence of symptoms suggestive of UTI.

A. urinae UTI often affects the elderly (median age 79 y) and those with pre-existing urinary tract pathologies, such as prostatic hyperplasia, urethral stricture, renal calculi, and prior urinary tract surgery.2,3 Many patients also have underlying comorbidities such as diabetes, heart disease, dementia, and chronic renal failure.3

One clue to the presence of A. urinae in the urine is its particularly pungent odor reminiscent of that of patients with trimethylaminuria (fish odor syndrome).4

Once you decide you should treat A. urinae, keep in mind that it is NOT predictably susceptible to trimethoprim-sulfamethoxazole, fluoroquinolones, or fosfomycin!  Instead, consider penicillin, ampicillin, cephalosporin, or nitrofurantoin to which most strains are susceptible.5,6.

 

References

  1. Rasmussen M. Aerococcus: an increasingly acknowledged human pathogen. Clin Microbiol Infect 2016;22:22-27. https://www.ncbi.nlm.nih.gov/pubmed/26454061
  2. Tathireddy H, Settypalli S, Farrell JJ. A rare case of aerococcus urinae infective endocarditis. J Community Hosp Intern Med Perspectives 2017; 7:126-129. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5473194/
  3. Higgins A, Garg T. Aerococcus urinae: An emerging cause of urinary tract infection in older adults with multimordidity and urologic cancer. Urology Case Reports 2017;24-25. https://www.ncbi.nlm.nih.gov/pubmed/28435789
  4. Lenherr N, Berndt A, Ritz N, et al. Aerococcus urinae: a possible reason for malodorus urine in otherwise healthy children. Eur J Pediatr. 2014;173:1115-7 https://www.ncbi.nlm.nih.gov/pubmed/24913181
  5. Christensen JJ, Nielsen XC. Aerococcus urinae. Antimicrobe @ http://www.antimicrobe.orgb75.asp , accessed June 14, 2018.
  6. Dimitriadi D, Charitidou C, Pittaras T, et al. A case of urinary tract infection caused by Aerococcus urinae. J Bacteriol Mycol 2016; 2: 00041. https://pdfs.semanticscholar.org/a1cf/048d8444ce054ca9a332f7c2b4a218325ff6.pdf

 

Should Aerococcus urinae growth from the urine of my elderly patient be considered a pathogen?

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Assuming no recent changes in the dose of warfarin, one potential culprit may be her recent antibiotic exposure. Of the long list of antibiotics associated with elevated INR, quinolones (e.g. ciprofloxacin, levofloxacin), trimethoprim-sulfamethoxazole, macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are generally thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk. 1-3

Other drugs such as amiodarone (Did she have atrial fibrillation during her recent hospitalization?), acetaminophen (Has she been receiving at least 2 g/day for several consecutive days?), and increasing dose of levothyroxine (Was she thought to be hypothyroid recently?) should also be considered.3,4

Also remember to ask about herbal supplements (eg, boldo-fenugreek, dong quai, danshen) that may potentiate the effect of warfarin. 3 Of course, poor nutrition in the setting of recent illness might have also played a role.5

As far as the mechanisms for drug interaction with warfarin, some drugs act as cytochrome p450 inhibitors (thus reducing the metabolism of warfarin), while others influence the pharmacodynamics of warfarin by inhibiting the synthesis or increasing the clearance of vitamin K-2 dependent coagulation factors.3

Antibiotics may increase the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Check out a related pearl on P4P: https://pearls4peers.com/2015/06/25/is-there-anyway-to-predict-a-significant-rise-in-inr-from-antibiotic-use-in-patients-who-are-also-on-warfarin  

 

References

  1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
  3. Ageno W, Gallus AS, Wittkowsky A, et al. Oral anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e44S-e88S. doi:10.1378/chest.11-2292.  https://www.ncbi.nlm.nih.gov/pubmed/22315269
  4. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy 2011;31:591-7. https://www.ncbi.nlm.nih.gov/pubmed/21923443
  5. Kumar S, Gupta D, Rau SS. Supratherapeutic international normalized ratio: an indicator of chronic malnutrition due to severely debilitating gastrointestinal disease. Clin Pract. 2011;1:e21. doi:10.4081/cp.2011.e21. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981245

 

Contributed by Rachel Weitzman, Medical Student, Harvard Medical School, Boston, MA.

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Is there anyway to predict a significant rise in INR from antibiotic use in patients who are also on warfarin?

Not really!  Many of the commonly used antibiotics have the potential for increasing the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Although there may be some inconsistencies in the reports, generally quinolones (e.g. ciprofloxacin, levofloxacin), sulonamides (e.g. trimethoprim-sulfamethoxazole), macrolides  (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk (1,2).  Metronidazole can also be a culprit (2).

References

1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622

2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf

Is there anyway to predict a significant rise in INR from antibiotic use in patients who are also on warfarin?